Hypercalcemia associated with lymphomas can be secondary to increased calcitriol [1,25(OH)2 vitamin D3], PTHrP, or osteolytic metastases.Objective:
A case of calcitriol-mediated hypercalcemia secondary to non-Hodgkin lymphoma in a patient with postsurgical hypoparathyroidism is presented.Design and Setting:
Single patient managed at a tertiary health care facility in the United States.Patient:
A 55-year-old white woman had a total thyroidectomy and radioiodine ablation for a 3.5-cm follicular carcinoma. Surgery was complicated by permanent hypoparathyroidism treated with calcium, calcitriol, and cholecalciferol. For over 16 years she had no evidence of either residual thyroid tissue in the neck or metastasis. Her corrected serum calcium levels were appropriately maintained in the low-normal range. During a routine clinic visit, she had mild hypercalcemia; calcium and cholecalciferol were reduced by 50%, while calcitriol was continued. Two weeks later, she presented with nausea, abdominal pain, and multiple rapidly enlarging cervical and axillary lymph nodes with elevated calcium and calcitriol. A fluorine-18 fluorodeoxyglucose positron emission tomography/computed tomography scan and lymph node biopsy were diagnostic for non-Hodgkin lymphoma.Intervention:
Calcium and calcitriol were stopped; hypercalcemia was corrected with iv fluids. Chemotherapy resulted in an excellent response within 7 weeks; calcitriol normalized, and the patient developed recurrent hypocalcemia. Positron emission tomography/computed tomography scans at 7 weeks and 3 months after treatment documented near-complete resolution of the lesions.Outcome and Result:
Sixteen months after the treatment of lymphoma, the patient remains free of disease and is on calcium, calcitriol, and cholecalciferol.Conclusion:
Clinicians should have a high index of suspicion for malignancy when patients presents with rapid and high elevations of serum calcium.